Medical Forum
This not an emergency service, in case of a diving incident, please contact your local Coastguard, nearest recompression chamber or emergency services.
New Question
Specialist Forums > Medical Forum
Question
Posted : November 7, 2008
I have recently started a course of medication pescribed by my GP for stress related depression. The drug is called Sertraline. Am I safe to dive while taking this medication?
Sertraline (Lustral):
Answer
Posted : November 7, 2008
This one is not a simple yes or no I'm afraid. The problem with sertraline (and all other antidepressants of its class, called SSRI's) is that it alters neurotransmitter levels in the brain. This means that it can cause unpredictable behavioural changes, especially when first starting the medication, when the level in the blood is changing (so the same thing applies when the dose is altered too). If you add nitrogen into the mix as well you have a potentially dangerous cocktail, and the risks of unexpected panic, anxiety attacks, paranoia etc underwater I don't need to explain.

That said, once you are stable on the medication, have no side effects, and the depression is well controlled, it may be possible to dive. Normally I suggest a period of at least 3 months on the drug to get used to it and for any potential problems to become apparent. You would then need to see a dive doc for a medical to get the all clear. 0207 806 4028 for an appointment to see me.

Hope that helps

Regards

Dr O
Answer provided by Dr Oliver Firth
Dr Ollie Firth
Disclaimer:
The views expressed by Dr Firth & Dr Jules are their own and the publishers accept no liability for the advice and views expressed by Dr Firth , Dr Jules, or other users, which are provided as a general service to divers. Users are warned that secondary posts are the views of other users and may not be medically correct.
About us | Disclaimer & terms of use | Contact us | Site News | Suggestions | Link to us | Advertising Info
© 2006 Personal Print Ltd